Kansas, 2002

Hail and Damaging Wind in Kansas, June 11, 2002

June 11, 2002 · NWS TOP · 5 events in 3 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 11, 12:36 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 11, 12:36 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
136 PM CDT TUE JUN 11 2002

RAIN THREAT AND TEMPERATURES ARE THE MAIN CONCERNS.

ENVIRONMENT IS MOIST AND UNSTABLE SO POTENTIAL FOR LOCALLY HEAVY
RAINS STILL EXISTS.  WILL RETAIN THIS ASPECT IN NEW FORECAST
PACKAGE. CONVECTIVE THREAT CONTINUES WITH MOIST UNSTABLE AIR IN THE
AREA ALONG WITH SURFACE BOUNDARY TO ASSIST WITH FORCING THROUGH
WEDSNESDAY NIGHT.  SPC ALSO OUTLOOKS CWA FOR SLIGHT RISK SEVERE
WEATHER THROUGH WEDNESDAY NIGHT.

WILL GO DRY FROM THURSDAY ON EXCEPT HAVE INCERTED THUNDERSTORMS BACK
IN THE FORECAST FOR THE WEEKEND AS NORTHWEST FLOW EVENTS COULD
TRANSPIRE.

ON TEMPERATURES...HAVE GONE WITH A BLEND OF LATEST GUIDANCE WITH
CURRENT FORECAST TOPPED OFF WITH TREND TOWARD CONSISTENCY WITH
SURROUNDING OFFICES.

.TOP...NONE

LWS

In the hours before

Local storm report, Jun 11, 9:53 AM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1053 AM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0406 AM    JAMESTOWN                 KS    .75 INCH HAIL
06/11/02   CLOUD                           PUBLIC REPORTED DIME
                                           SIZE HAIL
Special weather statement, Jun 11, 11:41 AM CST, 4 hours 11 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-120000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1241 PM CDT TUE JUN 11 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL LIKELY BE
NEEDED THIS AFTERNOON AND TONIGHT.

A COLD FRONT...MOVING INTO NORTH CENTRAL KANSAS THIS
AFTERNOON...WILL BE THE FOCUS FOR POTENTIALLY SEVERE THUNDERSTORM
DEVELOPMENT.  THE INITIAL AREA OF CONCERN WILL BE NEAR THE
CONCORDIA...WASHINGTON AND BELLEVILLE AREAS NEARER THE COLD
FRONT...AND GENERALLY AFTER 3 PM.  HOWEVER...THUNDERSTORMS THAT
ROLLED THROUGH NORTHEAST KANSAS OVERNIGHT HAVE LEFT SMALL SURFACE
BOUNDARIES BEHIND THAT COULD ALSO FOCUS THUNDERSTORM DEVELOPMENT
THIS AFTERNOON.  ONE OF THOSE BOUNDARIES RUNS FROM HIAWATHA TO
MANHATTAN.

WHILE THE BEST CHANCES FOR SEVERE WEATHER WILL BEGIN IN NORTH
CENTRAL KANSAS LATER THIS AFTERNOON...ANY THUNDERSTORMS ACROSS
NORTHEAST AND EAST CENTRAL KANSAS HAVE THE POTENTIAL TO BECOME
SEVERE.  DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREAT...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT.

IN ADDITION TO THE STRONG THUNDERSTORMS...LOCALLY HEAVY RAIN IS ALSO
LIKELY. WITH THUNDERSTORMS MOVING OVER THE SAME AREAS...RAINFALL
COULD EASILY TOTAL AT LEAST ONE TO TWO INCHES IN A SHORT PERIOD OF
TIME LATER THIS AFTERNOON AND TONIGHT. FLOODING MAY BECOME A THREAT.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER COMMERCIAL OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

The radar

The Grand Island radar (KUEX), 133 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ottawa

When
June 11, 3:52 PM CST
Where
Ottawa County, 4 mi N of Ada
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.200, -97.900

Hail, Cloud

When
June 11, 4:13 PM CST
Where
Cloud County, 1 mi NNE of Glasco
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.383, -97.850

Hail, Cloud

When
June 11, 4:30 PM CST
Where
Cloud County, 8 mi ESE of Concordia
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -97.533

Thunderstorm Wind, Cloud

When
June 11, 4:40 PM CST
Where
Cloud County, 5 mi S of Concordia
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.500, -97.667

Hail, Republic

When
June 11, 5:24 PM CST
Where
Republic County, 2 mi W of Agenda
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -97.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298385, 5298386, 5298387, 5298388, 5298389.